Alert archive / Colorado / Flash Flood Warnings in 2003
Flash Flood Warning 1, NWS Goodland, KS
NWS Goodland, KS issued this flash flood warning at Jun 17, 2003, 8:53 PM MDT for Yuma County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 17, 2003, 8:53 PM MDT (02:53 UTC)
- Expired
- Jun 18, 2003, 12:00 AM MDT
- In force
- 3 hr
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Yuma County, CO
The radar
The Goodland radar (KGLD), 97 km from the middle of the area, began a volume at 02:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 2.9 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 552 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 1383 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -61 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KGLD 180302 FFWGLD COC125-180600- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE GOODLAND KS 853 PM MDT TUE JUN 17 2003 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * FLASH FLOOD WARNING FOR... YUMA COUNTY IN NORTHEAST COLORADO * UNTIL MIDNIGHT MDT * AT 853 PM MDT...TRAINED WEATHER SPOTTERS REPORTED VERY HEAVY RAINFALL OVER ECKLEY...OR ABOUT 13 MILES SOUTHEAST OF YUMA...MOVING SOUTHEAST AT 10 MPH. * SOME LOCATIONS INCLUDED IN THIS WARNING ARE...ABARR...BEECHER ISLAND...BONNY RESERVOIR...ECKLEY...HALE...HEARTSTRONG...IDALIA... JOES...KIRK...LAIRD...VERNON...WAUNETA...WRAY AND YUMA. A LINE OF THUNDERSTORMS PRODUCING VERY HEAVY RAINFALL IS MOVING STEADILY TO THE SOUTHEAST ACROSS YUMA COUNTY. AT ABOUT 820 PM THE PUBLIC REPORTED VERY HEAVY RAIN NEAR THE YUMA COUNTY AND PHILLIPS COUNTY BORDER AND SOME WATER IN A BASEMENT. AT 840 PM THE YUMA COUNTY EMERGENCY MANAGER REPORTED VERY HEAVY RAIN WITH FIELDS BEGINNING TO FLOOD AND CULVERTS FULL NEAR CLARKVILLE. RADAR IS SHOWING A RAINFALL RATE OF 2 TO 3 INCHES PER HOUR CAUSED BY THIS LINE OF THUNDERSTORMS. AREAS OF LIGHT RAIN WILL CONTINUE AFTER THE LINE HAS PASSED. MOST FLASH FLOOD DEATHS OCCUR AT NIGHT. BE EXPECIALLY CAUTIOUS AT NIGHT SINCE IT IS HARDER TO RECOGNIZE THE DANGERS OF FLASH FLOODS. USE CAUTION IN AND AROUND STREAMS...CREEKS...OR DRAINAGE DITCHES. TAKE THE SHORTEST PATH TO REACH HIGHER GROUND...BUT DO NOT DRIVE THROUGH RISING WATER. PLEASE REPORT ANY FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN GOODLAND. LAT...LON 4039 10210 4037 10275 3962 10278 3960 10209 RJC $$
2 follow-up statements
000 WGUS73 KGLD 180509 FFSGLD COC125-180600- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 1102 PM MDT TUE JUN 17 2003 ...A FLASH FLOOD WARNING CONTINUES FOR YUMA COUNTY OF COLORADO UNTIL MIDNIGHT MDT... SOME LOCATIONS INCLUDED IN THIS WARNING ARE...ABARR...BEECHER ISLAND...BONNY RESERVOIR...CLARKVILLE...ECKLEY...HALE... HEARTSTRONG...IDALIA...JOES...KIRK...LAIRD...VERNON...WAUNETA...WRAY AND YUMA. AREAS OF UP TO 3 INCHES OF RAIN HAVE OCCURRED...PARTICULARLY IN CENTRAL AND NORTHERN YUMA COUNTY...DURING THE LAST FEW HOURS. LIGHT TO MODERATE RAIN WILL CONTINUE IN THE AREA FOR A FEW MORE HOURS. SOME MINOR FLOODING HAS BEEN REPORTED WITH CREEKS AND STREAMS RUNNING VERY HIGH. HEAVY RAINFALL THAT OCCURRED LAST NIGHT IN THE EXTREME WESTERN AREAS...MOSTLY WEST OF HIGHWAY 59...SATURATED THE GROUND AND MAKE THIS AREA PRONE TO FLASH FLOODING. MANY RURAL ROADS ARE LIKELY FLOODED...AT LEAST IN SPOTS. MOST FLASH FLOOD DEATHS OCCUR AT NIGHT. BE EXPECIALLY CAUTIOUS AT NIGHT SINCE IT IS HARDER TO RECOGNIZE THE DANGERS OF FLASH FLOODS. USE CAUTION IN AND AROUND STREAMS...CREEKS...OR DRAINAGE DITCHES. TAKE THE SHORTEST PATH TO REACH HIGHER GROUND...BUT DO NOT DRIVE THROUGH RISING WATER. PLEASE REPORT ANY FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN GOODLAND. LAT...LON 4040 10209 3960 10208 3961 10279 4038 10274 RJC $$
000 WGUS73 KGLD 180602 FFSGLD COC125-180615- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 1201 AM MDT WED JUN 18 2003 ...THE FLASH FLOOD WARNING FOR YUMA COUNTY OF COLORADO HAS EXPIRED... NATIONAL WEATHER SERVICE RADAR INDICATED RAINS WERE ENDING ACROSS THE WARNED AREA AND THE FLOOD THREAT HAS ENDED. RJC $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 17, 2:00 PM MDT, 6 hours 53 minutes earlier.
Area forecast discussion, Jun 17, 2:00 PM MDT, 6 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 200 PM MDT TUE JUN 17 2003 TONIGHT...IMPRESSIVE MESOLOW ON VISIBLE SATELLITE IMAGERY WITH CONVECTIVE DEVELOPMENT ON THE EASTERN FLANK. WITH A BOUNDARY MOVING SOUTHWARD ACROSS THE ZONES...COPIOUS MOISTURE PER H2O VAPOR LOOP AND PRECIPITABLE WATER VALUES...AND LIGHT STEERING WINDS...NUMEROUS SLOW MOVING TSTMS LOOK LIKELY. EXCELLENT FISH PRESENTATION IN OFFICE. WED...CONVECTIVE DEBRIS SLOWLY SAGS SOUTHWARD WITH PRECIPITATION CHANCES DECREASING DURING THE DAY. RAIN CHANCES GREATEST ACROSS THE SOUTHERN ZONES. THU...THETA-E RIDGE AXII WILL BE CONFINED NEAR THE ROCKIES. WITH LACK OF FOCUSING BOUNDARIES AND LIFT...IT LOOKS DRY. FRI...GFS FORECASTS A SHORTWAVE TROUGH AXIS IN THE AREA WITH A LOW LEVEL CONVERGENCE AXIS ACROSS THE WESTERN ZONES. FOR NOW HOWEVER...WILL LEAVE THIS DAY DRY PENDING LATER MODEL RUNS. SAT...ZONAL FLOW ALOFT. WITH LIMITED MOISTURE...LACK OF BOUNDARIES AND FORCING...IT LOOKS DRY. GFS HIGHS TOO COLD BASED ON 850 MB TEMPERATURES/LOW LEVEL WINDS AND ATMOSPHERIC MOISTURE CONTENT. SUN/MON/TUE...17/00Z GFS LOOKS MORE REASONABLE THAN THE 16/00Z RUN...LEADING TO HIGHER FORECAST CONFIDENCE. ON SUNDAY...DRY SW FLOW ALOFT...LIMITED MOISTURE AND 850 MB TEMPERATURES NEAR 28C WILL PRODUCE HIGHS WELL IN THE 90S...ABOVE GFS MAXIMA. POSSIBLE COLD FRONTAL PASSAGE (COLD FROPA) SUNDAY NIGHT...SO WILL INCLUDE TSTM CHANCES. ON MONDAY...COULD SEE OVERRUNNING TYPE PRECIPITATION IF GFS IS CORRECT...AND WILL COOL MAXIMA DOWN CLOSER TO GUIDANCE. ON TUE... IF GFS IS CORRECT WITH ITS TROUGH DEPICTION ACROSS THE ROCKIES AND A BOUNDARY IN THE AREA...COULD SEE A CHANCE OF THUNDERSTORMS. .GLD...NONE. SR
Hazardous weather outlook, Jun 17, 10:36 AM MDT, 10 hours 17 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-181100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1036 AM MDT TUE JUN 17 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT NUMEROUS OUTFLOW BOUNDERIES LEFT OVER FROM ONGOING THUNDERSTORMS WILL REMAIN OVER THE AREA. A WEAK FRONT IS ALSO FORECAST TO MOVE THROUGH LATE THIS AFTERNOON AND TONIGHT. A COUPLE OF UPPER LEVEL STORM SYSTEMS SHOULD ALSO MOVE THROUGH DURING THIS SAME TIME. ALL THESE FACTORS WORKING TOGETHER WILL CAUSE ONGOING THUNDERSTORMS TO BECOME MORE WIDESPREAD THROUGH THE DAY AND INTO TONIGHT. DUE TO THE VERY MOIST AIR MASS AND EXPECTED SLOW MOVEMENT OF THUNDERSTORMS...LOCALLY HEAVY RAINFALL WILL BE THE MAIN THREAT WITH SOME OF THE STORMS. RAINFALL RATES OF ONE TO TWO INCHES PER HOUR WILL BE POSSIBLE OVER THE ENTIRE AREA THROUGH TONIGHT. HOWEVER...THE BEST CHANCE FOR THIS RAINFALL TO PRODUCE FLOODING WILL BE IN EXTREME EAST CENTRAL COLORADO. THIS SAME AREA RECEIVED LOCALLY HEAVY RAINFALL LAST NIGHT. APART FROM THE POTENTIAL FOR FLOODING...THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE WILL BE A CHANCE OF THUNDERSTORMS WEDNESDAY THROUGH THURSDAY NIGHT AND AGAIN ON SATURDAY. HOWEVER...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THROUGH TONIGHT IN YUMA...KIT CARSON...AND CHEYENNE COUNTIES OF COLORADO FOR THE POSSIBILITY OF FLOODING. BULLER/FS
In the hours before
Local storm report, Jun 17, 8:24 PM MDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
824 PM MDT TUE JUN 17 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0800 PM 18 N YUMA CO 1 INCH HAIL
06/17/03 YUMA REPORTED BY STORM
SPOTTER.The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 8:00 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 60 min |
Nearby
Flash Flood Warnings in Colorado, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.